Doctors Lounge - Gastroenterology Answers
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
Forum Name: Gastroenterology Topics
Question: H.Pylori and Acid Reflux
|serral - Thu Apr 26, 2007 5:22 am|
I am 36 year old female and was diagnosed 8 months ago with esophagitis II degree. Before being diagnosed i vommited for 2 months, had high blood pressure, heart palpations and couldnt hold any food down,and lost 15lbs. Doctors couldnt figure out what was wrong. I did a sonogram liver and gallblader were all ok. Than i went to the Gastro. specialist and did an endoscopy and finally had a diagnoses. Once I started Protonix 40mg i started feeling better after a few weeks. However, 5 months later i stopped the medicationand 2 weeks later started a course of antibiotics for throat infection. Than one month later i started feeling sick again but this time different. I felt like i was full and couldnt eat anything. I started have pains in my stomach and my throat started hurting. Than my throat was burned with the acid and my voice became hoarse. I started feeling pressure in my ears and i had headaches. I had spasms of my esophagus or stomach. The feeling was strange. I was back to the specialist and he said to take protonix and to come back in one month. The doctor also advised me that when i did the endoscopy he took a tissue sample and I tested positive for h. pyloiri. He put be on protonix again and said that we have to get the reflux under control first. He also said that treating the H. pyloir may make the reflux worse and that he would have to tell me the consquences before treating the bacteria. He was unsure if it would be a good idea to treat it. For the past month and a half and i am still not feeling well. My teeth are very sensitive and even hurt and the headaches sometimes are unbearable The pain in the throat too. This is the first time I am having these symptoms. Could my relfux be caused by the h. pylori? Did the severe vommiting 9 months ago cause the reflux? Was the vommiting causes by the h pylori and not the reflux? Should I be treated for the h. pylori? I really need some relief. I cant even burp or pass gas. I don't know what to eat. I am not digesting my food. I always feel very full. (Medical History: duod. ulcer 14 years ago,i was tested for the h. pylori 2 years ago and it was negative and 9 months tested positive, my father has history of various ulcers) I would so greatly appreciate your help. Should i even see a different specialist? My clinical doctor is also a homepathic doctor he believes that if i control my stress and anxiety it will help too.
|Dr. Chan Lowe - Thu May 03, 2007 1:20 pm|
In general, H. Pylori doesn't cause reflux (per se). What it does do is cause inflammation of the stomach lining (gastritis) and can cause ulcers. If there is gastritis, the stomach is already irritated and any existing reflux may be worsened.
Treatment for H. Pylori involves 3 medications. There are a few combinations of medicines but they all essentially include a PPI (such as protonix) and an antibiotic (sometimes two), some also include a stomach coating agent such as bismuth (pepto-bismol).
I would recommend that you be treated for the H. pylori. I am not familiar with H. pylori treatment worsening reflux.
Most of your symptoms are well explained by reflux and gastritis.
|serral - Thu May 03, 2007 3:13 pm|
I want to thank you for your response.
So what you are saying is that if treat the H. Pylori my Reflux could get better. What I am confused is i keep reading that the bacteria actually could protect the esophagus. Doesnt the bacteria cause more stomach acid? Dr. Lowe you highly recommend that the best is to treat the h. pylori! I just want to lead a normal life. These past 9 months have been a nightmare. I've always eaten healthy and can't even understand how i have reflux. I just have one more question I have lots mucous in my bowel movement is that because of the gastritis?
Thank you so much for your opinion.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.